I have been thoroughly tested at the Cleveland Clinic. I have been diagnosed with Orthostatic hypotension. I feel frustrated because it does not seem definitive and my fatigue episodes continue.
Interested in more discussions like this? Go to the Heart Rhythm Conditions Support Group.
Hi @jackiepon, I wanted to welcome you to Mayo Clinic Connect. I am sorry that you are feeling frustrated with your diagnosis. I am tagging @julianned, @jal333, @lpate, and @fiesty76 who have all either had experience with POTS or Orthostatic Hypotension. I would like to help guide you to a group of members that you can speak with about this, but need just a little more information.
Can you tell me, other than fatigue, what other symptoms are you experiencing that lead you to believe you may have POTS?
They said I don’t have POTS. I get an episode of fatigue where i feel it in my heart and sort of dizziness and cannot come up with words to better describe the feeling. That is frustrating because that doesn’t explain much. I lay flat, cover my eyes because i seem to be sensitive to brightness and in about 15 minutes I feel normal.
@jackiepon What did the doctor recommend for treatment?
A few suggestions but nothing has made a difference. Compression socks, hydration. At this time, nothing.
Jump to this post
Hi, @jackiepon, I wasn't familiar with POTS and doing a quick search found this site: https://www.webmd.com/heart-disease/atrial-fibrillation/postural-orthostatic-tachycardia. My symptoms don't fit this but my cardiologist diagnosed my Orthostatic Hypotension by first taking my bp in both arms and in each of the lying down, sitting and standing positions. My OH occurs infrequently and when standing, usually for some time. I immediately know to sit down because of the sudden light headedness. Until I can sit, clenching my fists tightly at my side and even crossing my legs like scissors while standing can help bring the pressure up a bit. I also take a low dose of 5 mg of prescribed Amlodipine Besylate 1/day for high b.p. Cardio told me to stop the med until my bp comes back up to 130 and that usually happens within a day or two of stopping the med. Fortunately for me, and perhaps for you, everyone is different, my sudden dizziness subsides rather soon after sitting or lying down; however, the episodes do bring on extreme fatigue but that improves as my systolic b.p. climbs back up. I know that dehydration can bring on an OH episode but I don't think that is the cause for me. I have dry mouth and kidney problems which have me drinking a great deal of water each day. Now that the condition has a name and I know what to do, I check out places for "chairs" when in stores or offices. Until getting to the cardio, those initial drops were scary!
@jackiepon, Just remembered that the cardio also suggested I eat something salty (which is opposite for h b.p. and kidney patients)and to drink more water even if I feel well hydrated..something about making the vessels tighter and causing the heart to pump better…another thing he mentioned was that if my systolic dropped below 90, I was having an episode. Of course, when it happens, we don't need a b.p. cuff to realize what is happening but it can confirm the OH so I take mine as soon as possible afterwards.
Thank you so much for your replies. I forgot that my blood pressure was very low and they put me on mitodrine but then went too high. When i have an episode my bp doesn’t change. There seems to be no relationship between bp and episodes. It was wonderful hearing from someone with similar issues. I’m having an episode now. I will lie down for a bit, it will pass, and then i will go on with my day. So frustrating. Thank you again.
@jackiepon How are you feeling today? Have you considered seeking a second opinion?
Actually, last week i had a virtual appt with a cardiologist at the Brigham. He gave us a suggestion of something else to try so we plan to share the idea with my doctor. Thank you for asking.
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In